Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Cheyenne, WY

May 14, 2018Albany County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 14, 2018, 12:47 PM MDT for Albany County, Wyoming. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 12:47 PM MDT (18:47 UTC)
Expired
May 14, 2018, 1:45 PM MDT
In force
58 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 80 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 6.8 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

077 
WUUS55 KCYS 141847
SVRCYS
WYC001-141945-
/O.NEW.KCYS.SV.W.0016.180514T1847Z-180514T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
1247 PM MDT MON MAY 14 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  East central Albany County in southeastern Wyoming...

* Until 145 PM MDT

* At 1246 PM MDT, a severe thunderstorm was located near Bosler, or
  20 miles north of Laramie, moving southeast at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near, 
  Baldy Peak around 125 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4163 10568 4167 10562 4155 10532 4140 10557
TIME...MOT...LOC 1846Z 319DEG 11KT 4161 10563 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rubin
3 follow-up statements
388 
WWUS55 KCYS 141903
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
103 PM MDT MON MAY 14 2018

WYC001-141945-
/O.CON.KCYS.SV.W.0016.000000T0000Z-180514T1945Z/
Albany WY-
103 PM MDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR EAST CENTRAL ALBANY COUNTY...

At 103 PM MDT, a severe thunderstorm was located near Baldy Peak, or
17 miles north of Laramie, moving southeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Baldy Peak around 125 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4161 10566 4165 10560 4155 10532 4140 10557
TIME...MOT...LOC 1903Z 319DEG 11KT 4157 10558 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

Cox
248 
WWUS55 KCYS 141919
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
119 PM MDT MON MAY 14 2018

WYC001-141945-
/O.CON.KCYS.SV.W.0016.000000T0000Z-180514T1945Z/
Albany WY-
119 PM MDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR EAST CENTRAL ALBANY COUNTY...

At 118 PM MDT, a severe thunderstorm was located over Baldy Peak, or
15 miles north of Laramie, moving southeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Baldy Peak around 125 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4157 10563 4162 10555 4155 10532 4140 10557
TIME...MOT...LOC 1918Z 319DEG 11KT 4153 10554 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cox
037 
WWUS55 KCYS 141931
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
131 PM MDT MON MAY 14 2018

WYC001-141945-
/O.CON.KCYS.SV.W.0016.000000T0000Z-180514T1945Z/
Albany WY-
131 PM MDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR EAST CENTRAL ALBANY COUNTY...

At 131 PM MDT, a severe thunderstorm was located near Baldy Peak, or
13 miles north of Laramie, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

this severe thunderstorm will remain over mainly rural areas of east
central Albany County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4153 10559 4161 10553 4155 10532 4144 10552
TIME...MOT...LOC 1931Z 319DEG 11KT 4150 10550 

HAIL...1.00IN
WIND...60MPH
 
$$

Cox

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 11:35 AM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 14, 11:35 AM MDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1135 AM MDT Mon May 14 2018

.SHORT TERM...(Today through Wednesday)
Issued at 300 AM MDT Mon May 14 2018

Overnight water vapor loop showed a stationary upper low centered
over UT/NV and broad low amplitude upper ridge over the Mid-South.
Modest southwest flow aloft was advecting ample Pacific moisture
into the region. Lift from weak disturbances ejecting northeast from
the base of the western CONUS trough produced scattered convection
from northeast CO into NE, with more isolated convection over south
central WY. Light winds and a moist boundary layer led to the formation
of low stratus and light fog formed over portions of east central and
southeast WY. Additional fog/low cloud development will occur across
portions of the NE Panhandle into the early morning hours.

The 00Z short range models/ensembles maintain the status quo for the
next 24 to 48 hours as the Great Basin upper low slowly weakens as
it drifts north toward OR/ID. Weak diffluent flow aloft and steering
flow will prevail through Tuesday. The NAM progs MUCAPE values of
1000-1500 j/kg and weak 0-6km shear across south central and southeast
WY this afternoon, and southeast WY and far western NE Panhandle Tuesday
afternoon. Precip water values rise to around 0.75" along and east of
the Laramie Range today and Tuesday. Model soundings indicate slow/erratic
cell motions, so the potential exists for locally heavy rainfall with
some of the showers and tstorms. Due to saturated grounds from recent
rainfall, there is a low to moderate risk for minor flooding from
runoff. The severe threat is fairly low given the weak shear profiles,
but cannot rule out small hail and gusty winds with the stronger
convection. It will remain cool today with highs mostly in the 60s.
A warming trend commences Tuesday as 700mb temperatures rise to 4 to
8 deg Celsius. Wednesday, weak ridging aloft will tend to keep most
convection capped, with the exception of parts of eastern WY into
northwest NE where isolated afternoon tstorms may erupt. 700mb
temperatures rise to 6 to 10 deg Celsius Wednesday afternoon, with
high temperatures in the 70s to around 80.

.LONG TERM...(Wednesday night through Sunday)
Issued at 230 AM MDT Mon May 14 2018

Daily chances for showers and thunderstorms will exist particularly
in the Thursday through Saturday time period as an upper low or trough
holds over the western CONUS with periodic weak impulses rotating around
and across the region. Most widespread rain looks to occur later Friday
into Saturday when a cold front passes across and leaves a favorable
overrunning pattern across much of the CWA. Saturday should be the
coolest day with the cool surface high settling down the high plains.
Warmer and somewhat drier weather expected to return Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1130 AM MDT Mon May 14 2018

Latest radar loop was showing a few showers and thunderstorms
developing over the mountain ranges. The latest HRRRX is showing
this convection spreading east during the afternoon. May see some
pea to marble size hail occur with this convection as it moves
east this afternoon. The instability is progged to be a little
greater than yesterday in areas along and east of the Laramie
Range which could favor a bit stronger storms along with heavy
rainfall. The HRRRX also shows this convection spreading east into
the Nebraska panhandle this evening similar to yesterday. After
the convection moves out of the picture we will once again see
some patchy fog.

&&

.FIRE WEATHER...
Issued at 230 AM MDT Mon May 14 2018

No fire weather concerns for much of the upcoming week with non-critical
humidities, winds, and fuels in green-up. Isolated to scattered mainly
afternoon and evening showers and thunderstorms will develop each day.
Light steering winds today and Tuesday will result in locally heavy
rainfall with the stronger convection over southeast Wyoming. Temperatures
will gradually warm each day through Thursday, then cool Friday and
Saturday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RE
AVIATION...REC
FIRE WEATHER...MAJ
Hazardous weather outlook, May 14, 4:33 AM MDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
433 AM MDT Mon May 14 2018

NEZ003-019>021-054-055-096-WYZ106>108-115>119-151100-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
433 AM MDT Mon May 14 2018

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There will be some patchy fog this morning, some locally dense.
Otherwise scattered showers and thunderstorms are expected this
afternoon into this evening. No severe storms are expected but
some locally heavy rain is possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A chance for mainly afternoon and evening showers and
thunderstorms will exist mainly through Saturday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-095-WYZ101>105-109>114-151100-
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
433 AM MDT Mon May 14 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected this afternoon
into this evening. No severe storms are expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A chance for mainly afternoon and evening showers and
thunderstorms will exist mainly through Saturday.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:44 PM MDTSpecial Weather StatementCYSLaramie31 min
May 14, 12:07 AM MDTSpecial Weather StatementCYS38 min
May 14, 1:42 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie21 min
May 14, 2:07 PM MDTSpecial Weather StatementCYSLaramie38 min
May 14, 2:32 PM MDTSevere Thunderstorm WarningCYSLaramie31 min
May 14, 2:45 PM MDTSpecial Weather StatementCYSPlatte45 min
May 14, 2:59 PM MDTSevere Thunderstorm WarningCYSPlatte42 min
May 14, 3:00 PM MDTSpecial Weather StatementCYSConverse45 min
May 14, 3:02 PM MDTSevere Thunderstorm WarningCYSLaramie58 min
May 14, 3:24 PM MDTSpecial Weather StatementCYSLaramie51 min
May 14, 3:36 PM MDTSpecial Weather StatementCYSGoshen54 min
May 14, 3:39 PM MDTAreal Flood AdvisoryCYSLaramie3 hr
May 14, 3:55 PM MDTSpecial Weather StatementCYSLaramie50 min
May 14, 4:00 PM MDTFlash Flood WarningCYSLaramie3 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.